There are steps you can take if you think statins are causing side effects
The cholesterol charity Heart UK advises: “Discuss any possible side effects with your doctor at the earliest opportunity – there are other statins and alternatives that could be considered and may be appropriate to reduce your risk without side effects. Your relationship with your doctor should be a partnership to find the best solution for you.”
GP Roger Henderson, whose speciality is cholesterol management, sees a significant number of patients with statin-related side effects, especially muscle pain and stiffness.
Find out more about cholesterol with our guide
Statin side effects: what the expert says
He says: “The only way to prove such symptoms are linked to statins is to stop for a month or so and see if they disappear. If they don’t, they’re not linked to statins. If they disappear, restart the tablets and if the symptoms return, a different treatment should be considered. Then tell your doctor this and ask for a lower dose of statin or an alternative.
“If your GP is unsympathetic to your symptoms you’ll come to no harm by stopping a statin yourself and seeing if the symptoms ease. If your cholesterol remains very high despite treatment, referral to a lipid specialist may be considered. CoQ10 help minimise symptoms but more research is needed to confirm this.”
Find out more about Co-Enzyme Q10
Subscribe to our
fortnightly health newsletter
for more fascinating health news and features.